Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

142 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes diarrhea while on Lactulose for liver disease?

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 1772 Questions

default
Posted on Sat, 24 Mar 2018 in Digestion and Bowels
Question: If I need to take actulose every day for liver disease, will I always have the issue of uncontrolled bowel movements which would basically make me housebound?



doctor
Answered by Dr. Ramesh Kumar 35 minutes later
Brief Answer:
I am sorry but thats the primary effect of lactulose.

Detailed Answer:
Hello Dear patient,
Thanks for choosing HealthcareMagic for your query.
Have gone through your details and i appreciate your concerns.
I can very well understand the level of frustration you must be feeling but we can't do much about it. Lactulose is very effective in patients with hepatic encephalopathy and comparing the pros to cons(loose stools) optimal dose of lactulose has to be taken-this one is theoretical approach.

You could try taking 2 tsf of isabghul husk( Psyllium husk)2 hour before taking lactuose. It increases the bulk of stool as this husk swells up in intestines.This could help you a bit with bowel movements.
Second approach is you can take imodium 2-8 mg sos basis(over the counter).Main reason for using lactulose in your case is hepatic encephalopathy so a constipating agent can be used to counter the primary effect of lactulose(laxative)-You would gain control over your bowel and lactulose would take care of your encephalopathy-This is a clinical approach.

Hope you got your answer my dear patient.
Feel free to follow up.
Regards.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Imodium

doctor1 MD

For the last 2 weeks I have had terrible diarea with even worse cramps. I've tried imodium but it only stops it for about six hours and then it comes back. Even on imodium the cramps and terrible bloating feeling stays constant like I constantly need to be on the toilet. The first day the stool was very dry, flaky and flesh colors but then I began drinking more water and tried the brat diet so for the next few days I was pooping brown water(no blood then) Tonight it was still watery but eventually as the cramps continued and nothing would come out very thin blood began to drip out. I'm worried could this be serious?

doctor1 MD

Hi I am suffering from diarrhea (very offten) sometimes its so bad that I cant even go anywhere and usually is so bad that I have to go to toilet straight away because I can hold it, normally IO will feel hot and I will start sweating, it is very emmbarasing. Normally I will take IMODIUM to stop it. I am 35 years old male. What should I do, I am planning to go to see doctor but because is emmbarrasing I am delaying all the time.

doctor1 MD

Hi, Over the weekend I suffered from food poisoning (I think) and had severe diarrhea. On Monday afternoon I took 1 dose of imodium A-D to help. Since then I have not been able to go (I go regularly once a day normally). Now I have a bulging in my upper abdomen with slight pain. I have a doctors appointment tomarrow but should I go to urgent care or the ER?

doctor1 MD

I have upset stomach from last 10 days. I tried Norflax and ultimately had to take Imodium.
Today my doctor prescribedZenflox Oz
I am advised for TLC DLC and Urine test. Kindly advice about the medication. I am a diabetic.
Thanks
Jiwan Jyoti
YYYY@YYYY

doctor1 MD

Hi Doc: About Nov 6, I became ill with stomach cramps . The next day I experienced the cramps, painful gas, an by the third day I experienced the cramps, painful gas, explosive diarrhea , fever and weakness. I stopped eating and went to bed. Fast...

doctor1 MD

I had my gallbladder removed 10/25/2017, then had a bile leak that was fixed 11/06/17. I have yet to have a normal BM. I get abdominal cramping & with seconds I need to find a bathroom for an explosion of watery diarrhea . Is this normal? If it...

doctor1 MD

My stomach is bothering me, has been lightly on and off for 4 or 5 days. ate a lot today and this night I am up every 30 to 45 minutes with a dark bile movement. How do I know if it serious. I am hungry, what is best to eat and drink. Had been...